Thyroid UK
85,769 members100,703 posts

Reduction in levothyroxine dose and side affects?

Just had my levothyroxine reduced by 25mg ...(from 100micrograms to 75micrograms) and one week down the line and I've got extreme vertigo. Everything is spinning and I can barely function or work out which way is up! Also have loss of appetite and slight nausea, in addition to shivers (despite being very hot - or so I'm told!) also have had an achey head and joints... I really am no hypochondriac and I do just soldier on but this is extreme and beginning to worry me ( mainly the vertigo)! Is this anything to do with the levothyroxine (Teva) or is it more likely to be a flu/virus...? I've also slept between 10-12 hours each night since the 4th or so day of changing down ..? Any ideas.

Note : had been on 100mcg for 2 and a half months before doctor said I was over/hyperactive (despite not feeling any of the hyper symptoms at all and just ticking along!) Recent bloods showed one value serum free T4 value of 17.5 (9.0-19.0) and the TSH value was 0.12 (0.35-5.0).

Thanks - would really appreciate help!

13 Replies
oldestnewest

I’d say it’s definitely the reduction in dose. Your FT4 wasn’t over range so you weren’t overmedicated. Tell the doctor you’d like to return to 100mcg levothyroxine as you felt well on that dose.

6 likes
Reply

Thank you I will see what they say. He wanted me to wait 6 weeks before a blood test again :/

Reply

He is dosing you by your TSH, which he really mustn't do! Once you are on thyroid hormone replacement, the TSH is irrelevant unless it goes high. It can do as low as it likes without any ill effect. He should be looking at the FT4. He really doesn't know very much about thyroid, does he!

5 likes
Reply

That's what I thought and after a while I felt like my feeling well and alert/ energetic had plateaud - I actually asked to go into 125 if possible and he said I was hyper so not a chance and reduced me to 75?

1 like
Reply

You need a new doctor, this one is very ignorant. You cannot become hyper once you are hypo, it is physically impossible.

It's possible to be over-medicated, but you weren't because your FT4 wasn't over-range.

So, you have two choices : find a new doctor who knows what he'd doing, or buy your own levo and top up your dose yourself. Terrible situation, I know, but I don't see what other choice you have.

7 likes
Reply

I wonder who decides on the dose. Is it the lab or the GP?

Reply

Ask for T4, T3 and antibodies to be tested at next bloods. Dosing by TSH is disastrous, I was a victim of that a few years ago. I now have to fight to stay on my dosage of 112.5 mcg because my Tsh is around 0.04 but my T4 and T3 are lowish in range and I still have some symptoms.

3 likes
Reply

I’ve just had similar at Hospital the endo advised my my medication was too high so was reduced from 200mcg to 175mcg and over Christmas and new year my sleep has been horrendous. The hot sweats and dizzy spells have started again along with me feeling snappy and tired which hasn’t helped my little boy over the festive period.

Endo advised he is discharging me from his care as he has tested and checked all he can now do needs to refer me back to doctor to get checks for fibromyalgia and chronic fatigue.

Reply

I was reduced by 25mcg six or so weeks again and it was a nightmare emotions all over the place hot and cold, couldn’t think, couldn’t sleep you name it but it did pass after a couple of weeks. Unfortunately I have found my nails are now brittle and cracking hairs started falling out and leg cramps return and now all my fingers are hurting. I cannot go up as I will be over medicateda they still want to reduce another 25.

Reply

Hi

Grey goose is spot on- it’s impossible to by under active and now hyperactive.

It’s a vast overreaction to a slightly ( in their terms) suppressed tsh. From my own experience different doctors ( and even those who are married! - have vastly differing views so try another gp first. Failing that sadly I’d agree to buy my own. Your health matters more than numbers. I know of patients on 350-500 mcg because years ago everyone was dosed on how they felt and ranges were much higher. Doses now are usually way too small and most people need t3 antibodies and vitamins testing.

Good luck - it’s wrong but most of us have to strike out on our own.

1 like
Reply

Vertigo is horrible and not good if you fall so sympathise. Yes agree with GG and see if you can see a different doctor at the surgery as he hasn't a clue. He has no idea where your FT3 is so could be on the floor so I would also get the Fab Four tested, VitD, B12, folate and ferritin. If they are low, and we are often in that position then your thyroid won't be at it's best either so please post any results you have/get for further advice.

Reply

I have been suffering with vertigo too since they stopped my T3. Not sure if it's to do with too much or too little of something but I have now put myself back on T4 75mcg and 10mcg T3 sourced from France. Feeling a bit better now. Had my TSH done yesterday but as others say, useless on it's own.

Reply

Have you been on Teva brand for long? It could be the decrease in dose causing the vertigo or you could have an infection or it could be the brand you're on.

Karen

Reply

You may also like...